Alert archive / Oklahoma / Red Flag Warnings in 2009
Red Flag Warning 7, NWS Norman, OK
NWS Norman, OK issued this red flag warning at Jan 22, 2009, 3:47 AM CST for 39 counties in Oklahoma; 8 counties in Texas. It took effect at Jan 22, 2009, 11:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 22, 2009, 3:47 AM CST (09:47 UTC)
- In effect from
- Jan 22, 2009, 11:00 AM CST
- Expired
- Jan 22, 2009, 7:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Norman, OK
All 47 counties
Atoka County, OK, Beckham County, OK, Blaine County, OK, Bryan County, OK, Caddo County, OK, Canadian County, OK, Carter County, OK, Cleveland County, OK, Coal County, OK, Comanche County, OK, Cotton County, OK, Custer County, OK, Garfield County, OK, Garvin County, OK, Grady County, OK, Greer County, OK, Harmon County, OK, Hughes County, OK, Jackson County, OK, Jefferson County, OK, Johnston County, OK, Kay County, OK, Kingfisher County, OK, Kiowa County, OK, Lincoln County, OK, Logan County, OK, Love County, OK, Marshall County, OK, McClain County, OK, Murray County, OK, Noble County, OK, Oklahoma County, OK, Payne County, OK, Pontotoc County, OK, Pottawatomie County, OK, Seminole County, OK, Stephens County, OK, Tillman County, OK, Washita County, OK, Archer County, TX, Baylor County, TX, Clay County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wichita County, TX, Wilbarger County, TX
The radar
The Norman radar (KTLX), 82 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 9.8 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4263 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KOUN 220947 RFWOUN RED FLAG WARNING NATIONAL WEATHER SERVICE NORMAN OK 347 AM CST THU JAN 22 2009 ...RED FLAG WARNING TODAY... .VERY WARM TEMPERATURES AND EXTREMELY DRY AIR WILL BE SEEN OVER THE REGION. ALTHOUGH IT IS NOT EXPECTED TO BE A WINDY DAY...THE NEAR RECORD TEMPERATURES...VERY LOW HUMIDITIES...AND DROUGHT WILL CREATE CONDITIONS FAVORABLE FOR EXTREME FIRE WEATHER BEHAVIOR. OKZ007-011-014-015-221100- /O.CAN.KOUN.FW.A.0003.090122T1500Z-090123T0000Z/ GRANT-MAJOR-ROGER MILLS-DEWEY- 347 AM CST THU JAN 22 2009 ...FIRE WEATHER WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN NORMAN HAS CANCELLED THE FIRE WEATHER WATCH. WINDS ACROSS NORTHWEST OKLAHOMA ARE EXPECTED TO REMAIN FAIRLY LIGHT THROUGHOUT THE DAY. EVEN THOUGH EXTREME FIRE WEATHER CONDITIONS ARE NOT EXPECTED...ALL OUTDOOR BURNING IS DISCOURAGED. $$ OKZ008-012-013-016>048-050>052-TXZ083>090-221800- /O.UPG.KOUN.FW.A.0003.090122T1500Z-090123T0000Z/ /O.NEW.KOUN.FW.W.0007.090122T1700Z-090123T0100Z/ KAY-GARFIELD-NOBLE-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM- WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND- POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN- COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON- CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD- WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 347 AM CST THU JAN 22 2009 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST THIS EVENING... THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. NEAR RECORD TEMPERATURES OF 70S TO LOW 80S WILL COMBINE WITH RELATIVE HUMIDITIES...RANGING FROM JUST UNDER 10 PERCENT TO 20 PERCENT...TO INCREASE THE WILDFIRE POTENTIAL ACROSS ALL OF WESTERN NORTH TEXAS AND ALL BUT NORTHWEST OKLAHOMA. SOUTH TO SOUTHWEST WINDS ARE EXPECTED WITH SPEEDS OF 15 TO 20 MPH AND HIGHER GUSTS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. EXPLOSIVE FIRE GROWTH POTENTIAL WILL EXIST. ALL OUTDOOR BURNING IS STRONGLY DISCOURAGED. $$
1 follow-up statement
000 WWUS84 KOUN 221721 RFWOUN RED FLAG WARNING NATIONAL WEATHER SERVICE NORMAN OK 1121 AM CST THU JAN 22 2009 ...RED FLAG WARNING TODAY... .LOW PRESSURE WILL REMAIN IN SOUTHERN KANSAS...WITH A TROUGH AXIS EXTENDING THROUGH WESTERN OKLAHOMA. EAST OF THE TROUGH...EXCEPTIONALLY DRY AIR WILL DEVELOP AS DOWNSLOPE SOUTHWESTERLY WINDS PUSH TEMPERATURES INTO THE 70S AND LOW 80S. HUMIDITY WILL DROP TO BETWEEN 6 AND 20 PERCENT. ALTHOUGH IT WILL NOT BE A PARTICULARLY WINDY DAY...THE NEAR RECORD WARMTH...VERY LOW HUMIDITY...AND RECENT DROUGHT WILL CREATE A SITUATION IN WHICH WILDFIRES MAY SPREAD RAPIDLY. OKZ008-012-013-016>048-050>052-TXZ083>090-230100- /O.CON.KOUN.FW.W.0007.000000T0000Z-090123T0100Z/ KAY-GARFIELD-NOBLE-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM- WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND- POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN- COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON- CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD- WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 1121 AM CST THU JAN 22 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING. NEAR RECORD TEMPERATURES IN THE 70S AND LOW 80S WILL COMBINE WITH RELATIVE HUMIDITIES...RANGING FROM 6 TO 20 PERCENT...TO INCREASE THE WILDFIRE POTENTIAL ACROSS ALL OF WESTERN NORTH TEXAS AND MUCH OF CENTRAL AND SOUTHERN OKLAHOMA. SOUTH TO SOUTHWEST WINDS ARE EXPECTED WITH SPEEDS OF 15 TO 20 MPH AND HIGHER GUSTS. CONDITIONS WILL IMPROVE THIS EVENING AS TEMPERATURES COOL AND WINDS BECOME LIGHT. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. EXPLOSIVE FIRE GROWTH POTENTIAL WILL EXIST. ALL OUTDOOR BURNING IS STRONGLY DISCOURAGED. $$ BURKE
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Jan 21, 11:39 PM CST, 4 hours 8 minutes earlier.
Area forecast discussion, Jan 21, 11:39 PM CST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1139 PM CST WED JAN 21 2009
.AVIATION...
VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. LIGHT SOUTH TO
SOUTHWEST WINDS WILL STRENGTHEN AFTER 15Z... THEN BRIEFLY SHIFT TO
WESTERLY AS A WEAK TROUGH MOVES THROUGH THE AREA.
&&
.PREV DISCUSSION... /ISSUED 943 PM CST WED JAN 21 2009/
DISCUSSION...SOME MINOR ADJUSTMENTS TO MINS OTRW NO CHANGES.
THURSDAY STILL LOOKS LIKE A VERY WARM DRY DAY WITH ENHANCED FIRE
WEATHER POTENTIAL.
PREV DISCUSSION... /ISSUED 537 PM CST WED JAN 21 2009/
AVIATION...
VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. LIGHT SURFACE
WINDS WILL BECOME SOUTH TO SOUTHWEST AND INCREASE RATHER QUICKLY
AFTER SUNRISE TOMORROW... AS DEEP MIXING IS EXPECTED WITH VERY
WARM TEMPERATURES... AND A SURFACE TROUGH APPROACHES FROM THE
NORTHWEST. AS THE TROUGH SLOWLY ADVANCES SOUTH IN THE AFTERNOON
AND WEAKENS THE PRESSURE GRADIENT... WINDS SHOULD BEGIN TO
DECREASE.
PREV DISCUSSION... /ISSUED 226 PM CST WED JAN 21 2009/
DISCUSSION...
WINDS WILL CONT TO SHIFT TO THE SOUTH THIS EVENING BUT REMAIN LIGHT.
A SFC TROUGH WILL MOVE ACROSS THE AREA THURSDAY. AHEAD OF THE TROUGH
WINDS WILL BE FROM THE SOUTHWEST AND WITH MIXING WILL BE BREEZY.
ALSO WITH THE SOUTHWEST WINDS AND MIXING... HIGHS WILL BE QUITE WARM
AND IN FACT NEAR RECORD TEMPERATURES ARE FORECASTED IN SOME
LOCATIONS. THE WARM TEMPERATURES AND HUMIDITIES RANGING FROM 10-20
PERCENT WILL COMBINE TO INCREASE THE WILDFIRE POTENTIAL THURSDAY.
THERE IS STILL SOME QUESTION AS TO HOW STRONG THE WINDS WILL BE BUT
COULD MEET RED FLAG CRITERIA SO A FIRE WX WATCH WAS ISSUED EARLIER
TODAY FOR MUCH OF THE AREA ON THURSDAY. HAD TO DO SOME ADJUSTMENTS
FROM MODELS ON DEWPTS AS THEY SEEMED TOO MOIST. STRONGER FRONT/COLD
AIR WILL MOVE INTO THE REGION FRIDAY... LEADING TO A COOLER WEEKEND.
AFTER THE WEEKEND... MODELS CONT TO DIFFER AND REMAIN UNCERTAIN FROM
RUN TO RUN AND BETWEEN EACH OTHER. SO WITH UNCERTAINTIES DID NOT
MAKE ANY MAJOR CHANGES TO THE EXTENDED. MODELS SHOW A STORM SYSTEM
MOVING THROUGH THE AREA NEXT WEEK. THIS SYSTEM MAY PRODUCE SOME
PRECIPITATION MONDAY INTO TUESDAY. SOME OF THIS PRECIP MAY BE FROZEN.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 30 78 37 58 / 0 0 0 10
HOBART OK 31 76 38 60 / 0 0 0 0
WICHITA FALLS TX 34 84 44 64 / 0 0 10 10
GAGE OK 27 71 28 51 / 0 0 0 0
PONCA CITY OK 28 72 32 52 / 0 0 0 10
DURANT OK 32 74 48 65 / 0 0 0 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FIRE WEATHER WATCH FROM 9 AM CST THURSDAY THROUGH THURSDAY
AFTERNOON FOR OKZ007-008-011>048-050>052.
TX...FIRE WEATHER WATCH FROM 9 AM CST THURSDAY THROUGH THURSDAY
AFTERNOON FOR TXZ083>090.
&&
11/23/23Hazardous weather outlook, Jan 21, 1:00 PM CST, 14 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
100 PM CST WED JAN 21 2009
OKZ004>048-050>052-TXZ083>090-221200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
100 PM CST WED JAN 21 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED.
DISCUSSION...
A DRY AND STABLE AIRMASS WILL REMAIN IN PLACE.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST THURSDAY JAN 22.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...ZERO.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED.
OTHER HAZARDOUS WEATHER...
UNSEASONABLY WARM TEMPERATURES...DRY AIR...AND STRONG WINDS WILL
ELEVATE THE FIRE DANGER ON THURSDAY. A FIRE WEATHER WATCH HAS BEEN
ISSUED.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY JANUARY 22.Nearby
Red Flag Warnings in Oklahoma, 2009Red Flag Warnings in Texas, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.